A little while ago I was humbled to meet a patient with a condition I had never come across before. This was a man in his mid twenties and he told me that he had been suffering horrible symptoms for over a year after having taken a drug for hair loss, propecia. What surprised me was that he said that his symptoms had persisted in spite of him stopping taking it. I had always imagined that if you developed side effects from a particular medication, they would just dissipate once the medication was stopped. In this particular case however, the side effects had not gone away.
This was scary enough, but the side effects themselves were truly horrible. This man had experienced severe erectile dysfunction, his penis and testicles had physically atrophied and he had lost all interest in sex. In addition he found he couldn't think properly anymore, a condition he described as 'brain fog'. His short term memory had been badly affected too. Emotionally he said he shifted from feeling blunted and dissociated, to feeling extremely depressed. When he came to see me, he said that his depression wasn't quite as bad as it had been when he first quit the medication. He said to me that some other men who had developed this condition had gone on to commit suicide. He had also noticed that some of his muscles had started wasting away and he had severely dry skin. He was interested to find out of acupuncture could help with any of his symptoms. This particular condition has been given the name post finasteride syndrome (finasteride is the medical name of the proprietary drug propecia).
After this first appointment, I started to do some research to try and understand this condition better. I was horrified to find out that none of these potential side effects appear on the leaflet given out with the drug. There is no mention of the fact that the symptoms can persist long term after the drug is discontinued. There is no known cure for post finasteride syndrome - some men who develop it are lucky and gradually get better, but others have to suffer with these debilitating side effects for years with no improvement.
I have been treating this patient now for a few months, and progress has been slow. With the acupuncture there has been some improvement in his moods and general sense of well being, and he finds it good to be able to come in and talk about how he is feeling. Since he has started a herbal prescription, he has noticed a little improvement with his ED. He has lost his old job due to his cognitive impairment, and is no longer in a relationship. He hasn't told many people what he is going through and his GP is very unsympathetic.
Since first seeing this patient, I have found out that side effects can persist with a number of other medications too, notably some SSRIs used to treat depression, and accutane that is used to treat acne. With all of these drugs, only a very small fraction of people who take them develop such strong reactions, but to my mind if even one person's life is ruined by a drug it should be taken off the market immediately. Unfortunately I can see that the profit motive for the company who supposedly has a drug for hair loss is probably enough to trump common decency.
If you are suffering with long term side effects from one of these drugs and are looking for an acupuncturist who has some experience with this, I would be happy to see you. I can offer you a sympathetic ear as someone who has seen first hand what this condition does. Acupuncture will try to rebalance your system, but it has been hit hard by this drug so is likely to recover slowly. Herbal prescriptions in conjunction with the acupuncture seemed to get better results - I am now aware of which herbs can help and hinder progress for post finasteride syndrome sufferers. I would be happy to answer any questions you might have about acupuncture and Chinese herbs - please feel free to email me directly at email@example.com.
Do you have a question you would like to ask? Please use this form to send us a message and we will do our best to answer it for you. Remember to include your email address if you want us to reply!
2015 © The Helix Clinic, London Acupuncture.